Overheard today while waiting to be called in for my vital signs to be measured: a woman wearing a head scarf (presumably over her beautiful bald head) came out from the area where they gather vitals before we meet with our docs. As she sat down across from me in the waiting room, her husband asked, with a smile, “Still vital?”
She smiled at him and nodded vigorously to acknowledge her sustained vitality.
I couldn’t help but smile and giggle at the exchange. I said to them both, “we have to take everything we can get. Being vital means we’re still here.”
They both laughed appreciatively and agreed. She gave me a long distance high-five.
Cancer camaraderie is the best. Well, not really. It’s fair to argue that non-cancer camaraderie is objectively better, because it doesn’t involve cancer. Still, it’s always satisfying to be able to have a meaningful exchange with relatively few words because the other person/people intuitively understand where you’re coming from.
Today was a THP day and chemo number 16. Whew! Stackin’ ’em up and knocking ’em down!
My friend D brought me to DF today. You may recall that Husband typically takes me on these long THP days, but he had a gig today that was scheduled months ago when we thought I’d be done with treatment by now. Sigh. No worries, D was excellent company and a careful listener during my visit with the PA today (Dr. M is on vacation). And Husband is not so easily deterred. He called in for the meeting.
We discussed the status of my neuropathy, my increasingly random (and frustrating!) bouts of diarrhea, and the factors determining the end of this round of chemo.
I also got the results of my echocardiogram. The LVEF (Left Ventricle Ejection Fraction), which measures the degree of function in the heart’s most powerful chamber, is the critical number from this test. Before I started chemotherapy in May, my LVEF was 72%. Anything between 50%-75% is normal. As of last week, my LVEF had decreased to 60%. My PA didn’t give this a second thought, but it’s clear that the Taxol has taken a toll on my heart, as expected. It’s important to note that I’m not experiencing any symptoms that would indicate heart trouble, so I’m trying not to dwell on this big decline. If any cardiologists want to weigh in here to make me feel even better about it, I would welcome your comments.
Re: neuropathy, it has become more annoying over the past week. Thankfully, it hasn’t progressed much in my hands, where the numbness is confined to my fingertips above the “distal interphalangeal” or “dip” joints, but it’s definitely become worse in my feet. I now feel a numbness or occasional tingling throughout both of my feet, not just my toes. I also have had some weird, uncomfortable feelings along the length of my legs this week. I can only imagine this is what Restless Leg Syndrome feels like, as my legs were, well, restless. The feeling kept me up (that and the excessive number of bathroom trips) most of Monday night. The PA couldn’t say for sure that this is neuropathy related, but it’s a reasonable guess, and likely.
At this point, there are 3 options to manage this neuropathy:
- Start taking Gabapentin, a prescription that alleviates nerve pain and, bonus!, aids sleep
- Start regular acupuncture treatments
- Decrease the dose of Taxol in my remaining treatments.
We’re going to do all 3, probably. I got a script for Gabapentin today and will make some appointments for acupuncture tomorrow. They left my Taxol dose alone for this week, but will likely decrease it next week. As it is, 16 consecutive weeks on Taxol is a long time, so it’s a) not a surprise that I’m having these cumulative side effects and b) kind of gravy for me to still be getting the chemo at all at this point.
Yes, I realize how ridiculous it is that I just described an additional three weeks of chemo as “gravy.”
The most significant part of the conversation with my PA today was a fuller appreciation (on my part) of the reality of being a metastatic breast cancer patient. I’ve been coming to this fuller appreciation in steps. Today, it came from PA’s response to my question about what metrics they use to determine when I will stop getting the Taxol.
My scientific brain was thinking in terms of percentage change, as in, when X% of the liver tumors have gone away, or Y% of them have shrunk by a certain amount, they will stop the chemo. Turns out that there are no real metrics. Instead, this is where the “art of oncology” comes in to play.
Sure, they’d love to see all the tumors disappear. But that hasn’t happened yet and is unlikely to do so in the next 2 weeks. Rather, they look at my liver tumor markers (down AGAIN this week! My CA27-29 marker is now within the normal range!), my metabolic panel, my side effects (especially neuropathy, b/c they don’t want this to get too bad or, worst of all, become permanent), and then make the call.
It’s crazy to think that I would stop getting chemo while there are still cancerous tumors in my body. This is a mind-bender for me, but I guess this is what Dr. M meant when he said my treatment will “intensify and de-intensify.”
I also learned today that I won’t have another CT scan as part of this decision-making process in September. They will wait a few months before I get another scan. At this point, I’m scheduled for two more weeks of Taxol (ending September 7), then my antibody treatment (September 14 and every 3 weeks thereafter). They’ll keep tabs on the bloodwork I mentioned above, and then restart chemo in the future as needed, if the tumors start to grow again or if I develop new ones. That chemo could be Taxol again, because I’ve responded so well to it, or it could be a different type of chemotherapy. This depends entirely on the situation…thus, the “art” of oncology.
Overall, this was a very good day. My tumor markers continue to decrease, in spite of Nurse M’s regular reminders that tumor markers eventually plateau or even occasionally increase. This is exceptionally good news. My liver function (evaluated in the metabolic blood tests) is all normal, and my PA said today there’s no reason to think that my liver function would be impaired over the long term because of this illness. My heart function is good. I’m going to stop chemotherapy in the near future, at least for a while. With luck, the neuropathy symptoms will dissipate (slowly) after I stop receiving chemo.
I’ve been feeling well, overall, with relatively high energy in spite of the diarrhea, neuropathy, and fatigue that I feel at the end of the day. That fatigue is partly due to my poor sleeping related to the foot/leg neuropathy. That said, my oncology nurse left me with some important reminders today.
I had a different nurse this week for infusion, as Nurse M is on vacation. Her name is Nurse S, and she is one of the most stunningly beautiful women I’ve ever met. Seriously, I was distracted by how gorgeous she was. (Bad timing for Husband.) She was also an excellent nurse, very knowledgeable and competent, as is the norm for DF.
Nurse S remarked on the fact that I’m starting a sixth cycle of Taxol, which is a long time to receive this drug because of its cumulative toxicity. She urged me to try acupuncture and to pay even closer attention to my side effects over the next week, as well as how I respond to the new drugs they’ve prescribed. At this point, the neuropathy could advance very quickly, as could the frequency of diarrhea and other side effects. They want to have the best possible information over the next two weeks in order to make the call about how to proceed in late September. Time to start keeping my log book again!
Finally, apropos of nothing, I have to note that Husband and I had some friends over to watch the partial solar eclipse this past Monday. We had 66% obscuration of the sun in Rhode Island, but it seemed like much more than that. We had this impromptu party because I waited too long to order ISO-approved eclipse glasses and had no choice but to order 25 of them. So I did. And we invited 23 people over to watch with us. Here are a few pics of our Field of Celestial Gazing (the backyard). If not for this darn cancer, I would have gone somewhere within the path of totality to experience the real deal, but unexpected diarrhea is not a pleasant traveling companion. That’s ok: Husband and I have already made plans to see the 2024 total solar eclipse in Texas, with some friends who live 20 minutes from the path of totality.
Because I’m still vital.